Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - December 2015

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for December 2015 (PDF).

Clinicians are advised that mycophenolate mofetil and its active metabolite mycophenolic acid are associated with a high rate of serious birth defects and increased risk of spontaneous abortion. It is recommended that pregnancy is excluded before commencing treatment and that two effective forms of contraception are used during treatment and for a period after treatment (6 weeks for women and at least 90 days for men). Clinicians should ensure that women and men taking mycophenolate understand the risk of harm to a baby, the need for effective contraception, the need to plan for pregnancy and change treatment as necessary and the need to immediately consult a physician if there is a possibility of pregnancy. Finally it is noted that mycophenolate must not be used during pregnancy unless there is no suitable alternative treatment to prevent transplant rejection.

This month also notes that bisphosphonates have been linked with very rare reports (fewer than 1 in 10,000) of osteonecrosis of the external auditory canal. This diagnosis should be considered in patients receiving bisphosphonates who present with ear symptoms, including chronic ear infections, or in patients with suspected cholesteatoma. Associated risk factors include steroid use and chemotherapy, with or without local risk factors such as infection or trauma. Current data do not support a causal relation between denosumab and this condition but this situation is under close review, given that denosumab is known to be associated with osteonecrosis of the jaw.

Finally this month, warnings on fat redistribution and lactic acidosis are being removed from antiretroviral medicine product information (with the exception of zidovudine, stavudine and didanosine). These changed reflect current scientific understanding about lipodystrophy (including lipoatrophy) and lactic acidosis. Patients can be reassured that previous information about the risk of lipodystrophy and lactic acidosis for several medicines is no longer considered relevant.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - December 2015' on Email Share 'Drug Safety Update - December 2015' on Delicious Share 'Drug Safety Update - December 2015' on Digg Share 'Drug Safety Update - December 2015' on Facebook Share 'Drug Safety Update - December 2015' on Google+ Share 'Drug Safety Update - December 2015' on reddit Share 'Drug Safety Update - December 2015' on StumbleUpon Share 'Drug Safety Update - December 2015' on Twitter

atomic-wealth

No Comments to “Drug Safety Update - December 2015”

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,667 spam comments.

atomic-wealth
fond-illness
summer